Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 

 

Finite element approximation for the dynamics of asymmetric fluidic biomembranes


Authors: John W. Barrett, Harald Garcke and Robert Nürnberg
Journal: Math. Comp. 86 (2017), 1037-1069
MSC (2010): Primary 65M60, 65M12, 76M10, 76Z99, 92C05, 35Q35, 76D05
DOI: https://doi.org/10.1090/mcom/3162
Published electronically: August 18, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a parametric finite element approximation of a fluidic membrane whose evolution is governed by a surface Navier-Stokes equation coupled to bulk Navier-Stokes equations. The elastic properties of the membrane are modelled with the help of curvature energies of Willmore and Helfrich type. Forces stemming from these energies act on the surface fluid, together with a forcing from the bulk fluid. Using ideas from PDE constrained optimization, a weak formulation is derived, which allows for a stable semi-discretization. An important new feature of the present work is that we are able to also deal with spontaneous curvature and an area difference elasticity contribution in the curvature energy. This allows for the modelling of asymmetric membranes, which compared to the symmetric case lead to quite different shapes. This is demonstrated in the numerical computations presented.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M60, 65M12, 76M10, 76Z99, 92C05, 35Q35, 76D05

Retrieve articles in all journals with MSC (2010): 65M60, 65M12, 76M10, 76Z99, 92C05, 35Q35, 76D05


Additional Information

John W. Barrett
Affiliation: Department of Mathematics, Imperial College London, London, SW7 2AZ, United Kingdom
Email: j.barrett@imperial.ac.uk

Harald Garcke
Affiliation: Fakultät für Mathematik, Universität Regensburg, 93040 Regensburg, Germany
Email: harald.garcke@ur.de

Robert Nürnberg
Affiliation: Department of Mathematics, Imperial College London, London, SW7 2AZ, United Kingdom
Email: robert.nurnberg@imperial.ac.uk

DOI: https://doi.org/10.1090/mcom/3162
Received by editor(s): March 2, 2015
Received by editor(s) in revised form: October 13, 2015
Published electronically: August 18, 2016
Article copyright: © Copyright 2016 American Mathematical Society